Hail, Bailey
- When
- June 14, 3:17 PM CST
- Where
- Bailey County, 0.69 mi N of Muleshoe
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 34.230, -102.730
A NWS COOP observer estimated hail up to nickel size. No damage was observed.
A small cluster of strong and slow-moving thunderstorms developed late this afternoon in and around the Muleshoe area and dropped hail up to penny size. By early evening, outflow from these collapsing storms gave rise to a particularly tall and intense storm in northwest Hale County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A small cluster of strong and slow-moving thunderstorms developed late this afternoon in and around the Muleshoe area and dropped hail up to penny size. By early evening, outflow from these collapsing storms gave rise to a particularly tall and intense storm in northwest Hale County. As this storm collapsed, an outrush of damaging winds spread south and east across much of Hale, southern Floyd and northeast Lubbock counties stirring up loose dirt from area fields. The gust front soon developed into a haboob which created about 10 minutes of dust storm conditions at Lubbock International Airport.
Strong and severe thunderstorms soon consolidated into a large squall line along the length of the gust front. Storm motions along the southwest edge of this line slowed to a crawl over much of the southern South Plains where torrential rains deluged many locations in between Highways 380 and 114 from Levelland and Brownfield east to Dickens and Clairemont. Several locations within this area measured between 1 and 2 inches of rain, with officially 2.80 inches recorded at the Texas Tech West Texas Mesonet station located 1W Spur. Generally minor flooding of roads was common in southern Hockley, northeast Terry, southern Lubbock, and northern Lynn Counties; however Farm-to-Market Road 1585 was observed to be covered in standing water for several miles east of Highway 385 in southeast Hockley County.
As this line of storms began decaying late this night into the pre-dawn hours of the 15th, severe winds developed along the western edge of the precipitation producing multiple gusts over 60 mph in and around Childress.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 14, 2:20 PM CST, 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 320 PM CDT THU JUN 14 2012 .SHORT TERM... RADAR AND VISIBLE SATELLITE ARE STARTING TO SHOW SIGNS OF CONVECTIVE DEVELOPMENT ACROSS PORTIONS OF THE SOUTH PLAINS. SURFACE ANALYSIS SHOWS THAT THE STORMS ARE DEVELOPING ALONG THE SURFACE TROF/DRYLINE AXIS IN A DEEPLY MIXED BOUNDARY LAYER. OFFICE WEBCAM AND MODIFIED FORECAST SOUNDINGS DO INDICATE THAT CLOUD BASES WILL BE FAIRLY HIGH WITH AN INVERTED-V TYPE SOUNDING. INITIALLY...THE STRONGER STORMS SHOULD BE MAINLY WATCHED FOR DAMAGING WINDS DUE TO THE DRY SUB-CLOUD ENVIRONMENT. HOWEVER...MOISTURE VALUES INCREASE HEADING EAST ACROSS THE SOUTH PLAINS INTO THE ROLLING PLAINS WHICH PRESENTS AN INCREASINGLY FAVORABLE ENVIRONMENT FOR LARGER HAIL AS THE STORMS PUSH EAST INTO THIS ENVIRONMENT. CLOSER TO LUBBOCK...ONE CELL HAS TRIED TO CONTINUALLY DEVELOP JUST NORTH OF THE CITY BUT IT APPEARS TO NOT BE ROOTED IN THE BOUNDARY LAYER AND COULD BE LOCATED JUST ABOVE THE CAP...INDICATING THAT THERE IS SOME LIFT OVER THE REGION BUT THE CAP HAS NOT TOTALLY ERODED OVER THE CENTRAL SOUTH PLAINS INTO THE ROLLING PLAINS. EXPECT TO SEE CONVECTION REMAIN PRETTY SCATTERED EARLY ON AND BE DRIVEN INITIALLY BY THE DRYLINE WITH NEW DEVELOPMENT AND EARLY STORM MOTIONS DETERMINED BY OUTFLOW BOUNDARY INTERACTIONS AND DEVELOPMENT. ENOUGH SHEAR IS PRESENT TO PROVIDE FOR SOME ORGANIZATION AS THE STORMS MOVE SLOWLY TOWARDS THE NORTHEAST. FOR TONIGHT...UPPED POPS ACROSS THE SOUTH PLAINS INTO THE LOW END OF CHANCE AND THEN KEPT SLIGHT CHANCE ACROSS THE ROLLING PLAINS. WILL ALSO GO AHEAD AND MENTION DAMAGING WINDS AND LARGE HAIL IN THE WEATHER GRIDS. WILL HAVE TO KEEP WATCH BUT DRY ENVIRONMENT YESTERDAY MAY RESULT IN DUSTY OUTFLOW HEADING TOWARDS THE I-27 CORRIDOR/LUBBOCK LATER THIS EVENING. POPS SHOULD TAPER OFF AFTER SUNSET AS CONVERGENCE ALONG THE DRYLINE DECREASES AND THE BOUNDARY LAYER DECOUPLES. UNDERCUT GUIDANCE MIN TEMPS QUITE A BIT AS THEY HAVE BEEN RUNNING 5-9 DEGREES TOO WARM ACROSS MOST OF THE AREA. DAY SHOULD START OFF DRY WITH A FEW REMNANT HIGH CLOUDS OVER THE REGION. TOMORROW AFTERNOON MAY BE A REPEAT OF TODAY WITH THE DRYLINE PUSHING CLOSE TO THE STATE LINE AND THEN DEEP MIXING HELPING TO ERODE THE CAP RESULTING IN HIGH BASED THUNDERSTORMS ACROSS THE WESTERN ZONES...EVENTUALLY PUSHING EAST INTO THE CENTRAL SOUTH PLAINS LATE IN THE AFTERNOON THROUGH EARLY EVENING HOURS. JORDAN && .LONG TERM... AN UL DISTURBANCE ACROSS SOUTHERN CALIFORNIA THIS AFTERNOON...IS PROGGED TO RETROGRADE SSW ACROSS THE EASTERN PACIFIC TOMORROW NIGHT THUS INDUCING SW FLOW ALOFT. SFC TROUGH ACROSS EASTERN NEW MEXICO WILL PROMOTE A DRYLINE TO NEAR THE TEXAS NEW MEXICO BORDER DURING THE SAID PERIOD...WHILE CONCURRENTLY AN EMBEDDED DISTURBANCE IN THE FLOW ALOFT MAY BE THE SYNOPTIC SPARK TO INITIATE STORMS ALONG AND EAST OF THE DRYLINE. ALTHOUGH MODEL SOUNDINGS HINT AT A BIT OF CIN BEING PRESENT...IT APPEARS TO BE OVERCOME BY ADEQUATE CONVERGENCE ALONG THE DRYLINE COMBINED WITH LARGE SCALE ASCENT AS SHOWN VIA THE NAM...GFS AND ECMWF SOLUTIONS...WITH PRECIP MAINLY ON THE CAPROCK. IF STORMS DO INDEED DEVELOP...SOUNDING PROFILES EXHIBITING AN INVERTED-V SOUNDING PROFILE...A VEERING WIND PROFILE AND SFC-BASED CAPE OF 1.5-2.0 KG/KG...SUGGESTS THE POTENTIAL FOR STORMS TO BECOME ORGANIZED WITH HAIL AND BRIEF GUSTY WINDS THE PRIMARY THREATS. SATURDAY A FRONT WILL MOVE SOUTH FROM THE PROGRESSIVE FLOW ACROSS THE NORTHERN U.S. TIER...TO NEAR/ACROSS THE PANHANDLES BEFORE RETREATING NORTH. THE NAM IS MOST AGGRESSIVE /AND FARTHEST SOUTH WITH THE FRONT/ AS IT DEVELOPS A COMPLEX ALONG THIS BOUNDARY AND IT BRUSHES THE FAR SERN TEXAS PANHANDLE LATE SATURDAY NIGHT. THIS EVOLUTION IS AN OUTLIER AS COMPARED TO OTHER SOLUTIONS THUS CURRENT THINKING IS THAT INCREASING CLOUDINESS ACROSS THE NORTHERN ZONES APPEARS MORE LIKELY ATTM. FORECAST MODELS HAVE BEEN TRENDING TOWARDS AN UA RIDGE BUILDING ACROSS THE SOUTHERN PLAINS THIS WEEKEND...WHICH WILL INDUCE ABOVE NORM TEMPS /LOWER TO MID 90S/. WITH THE DRYLINE LINGERING NEAR THE TEXAS/NEW MEXICO BORDER ON SATURDAY AND UPSLOPE SFC WINDS PERSISTING EAST OF THE DRYLINE WHICH WILL PROMOTE DEWPOINTS IN THE 50S AND 60S...THE NAM...ECMWF AND TO A LESSER EXTENT THE GFS DEVELOP PRECIP ALONG THE DRYLINE SATURDAY AFTERNOON/EVENING ACROSS THE WESTERN AND CENTRAL ZONES. ONE MITIGATING FACTOR COMES TO PLAY AND THAT IS WEAK MEAN FLOW WHICH MAY PROVE DIFFICULT FOR STORMS TO MAKE IT TO THE CWA. HOWEVER...SLIGHT CHANCE POPS ACROSS THE AFOREMENTIONED AREAS IS VALID WITH SEVERE INDICES SIMILAR TO TOMORROW NIGHT INDICATING HAIL AND WIND THE PRIMARY THREATS /SFC-BASED CAPE IS PROJECTED TO BE GREATER WITH VALUES OF AOA 3.0 KJ/KG/. SUNDAY...THE UA RIDGE RETROGRADES SW TO NEAR THE BAJA OF CALIFORNIA AND AS SUCH...THE DRYLINE SHIFTS TO CENTRAL/WESTERN NEW MEXICO. ONE WOULD THINK THAT BEST PRECIP CHANCES WILL RESIDE ACROSS NEW MEXICO...HOWEVER NW FLOW ALOFT TAKES SHAPE AND MEAN FLOW IS A BIT STRONGER. AS A RESULT...FORECAST SOLUTIONS DISPLAY PRECIP MAKING IT TO THE WESTERN AND CENTRAL ZONES SUNDAY AFTERNOON/EVENING. HAVE OPTED TO ADD SLIGHT CHANCE POPS FOR THIS POSSIBILITY. MODEL RUNS ARE HAVING DIFFICULTY RESOLVING WHAT THE SYNOPTIC PATTERN WILL BE FOR NEXT WEEK...AS THE CURRENT MODEL RUNS DIFFER FROM PREVIOUS RUNS. IT IS SHOWN THAT UA RIDGING WILL TAKE SHAPE ACROSS THE SOUTHWESTERN AND EASTERN CONUS...WITH A NOTABLE UA DISTURBANCE MOVING NORTHWEST FROM THE GULF OF MEXICO AND TOWARDS THE SOUTHERN PLAINS TUESDAY/WEDNESDAY. THERE ARE HINTS OF CONVECTION BREAKING OUT JUST ESE OF THE CWA THANKS TO THE AFOREMENTIONED DISTURBANCE...WITH PERHAPS ONLY INCREASING CLOUDINESS OCCURRING OFF THE CAPROCK. WILL THEREFORE MAINTAIN SILENT POPS BEYOND SUNDAY NIGHT FOR NOW...AS THE DESIRE TO ANALYZE FUTURE MODELS FOR CONSISTENCY IS WARRANTED. THE PROGRESSIVE FLOW ACROSS THE NORTH MAY ONCE AGAIN MOVE A SLIGHTLY STRONGER COLD FRONT TO ACROSS THE PANHANDLES THURSDAY/FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 59 95 63 90 62 / 40 30 20 20 20 TULIA 62 94 66 91 64 / 30 20 20 20 20 PLAINVIEW 63 94 69 91 65 / 30 20 20 20 20 LEVELLAND 64 97 67 92 65 / 40 20 20 20 20 LUBBOCK 66 96 69 92 66 / 30 20 20 20 20 DENVER CITY 64 98 66 92 65 / 40 30 30 20 20 BROWNFIELD 64 98 67 92 65 / 30 20 20 20 20 CHILDRESS 69 95 71 95 69 / 20 10 10 10 20 SPUR 69 96 70 93 68 / 20 20 20 20 20 ASPERMONT 69 97 73 95 70 / 20 10 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 14/29
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1106 AM CDT THU JUN 14 2012 TXZ021>044-151615- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1106 AM CDT THU JUN 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ALONG AND EAST OF THE DRYLINE WHICH IS EXPECTED TO PROGRESS INTO THE WESTERN SOUTH PLAINS AND SOUTHWESTERN PANHANDLE BY LATE AFTERNOON. THERE IS CONCERN THAT WARM AIR ALOFT WILL INHIBIT THUNDERSTORM DEVELOPMENT TODAY...BUT IF THUNDERSTORMS DO FORM THERE IS A GOOD CHANCE SOME SOME STORMS COULD BECOME SEVERE OWING TO MODERATE AMOUNTS OF INSTABILITY. THE MAIN THREATS WILL COME FROM DAMAGING WIND GUSTS AND HAIL TO THE SIZE OF GOLFBALLS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A RISK OF STRONG OR SEVERE THUNDERSTORMS OVER MUCH OF THE OUTLOOK AREA EACH AFTERNOON AND EVENING FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING.
The Cannon AFB radar (KFDX), 93 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
16 thunderstorm wind, 3 hail, 3 flood, 1 dust storm, 1 heavy rain. Local standard time, as filed.
A NWS COOP observer estimated hail up to nickel size. No damage was observed.
A trained spotter estimated wind gusts up to 65 mph and extensive blowing dust.
The public estimated a wind gust to 65 mph.
A haboob developed along a gust front that preceded heavy rain by a few miles. Visibilities were frequently reduced to one quarter mile or less throughout the northern half of Lubbock County in blowing dust. Officially, the visibility at Lubbock International Airport fell to one quarter mile from 1828 CST until 1900 CST.
Measured by a Texas Tech University West Texas Mesonet station.
Measured by a Texas Tech University West Texas Mesonet station.
The public reported four center pivots overturned in south-central Swisher County.
The public observed widespread flooding in southwest Swisher County. An estimated 700 acres of crops, mostly young grain crops, were heavily damaged or completely washed out.
Measured by a Texas Tech University West Texas Mesonet station.
Measured by a Texas Tech University West Texas Mesonet station.
An off-duty NWS employee observed one power pole blown down along the north side of Highway 82.
Measured by a Texas Tech University West Texas Mesonet station.
Measured by a Texas Tech University West Texas Mesonet station.
A particularly intense, but localized severe storm produced hail up to the size of golf balls over a span of about six miles from near 98th Street and Frankford Avenue east to the Vintage Township and to near Highway 87 and 114th Street. The largest hailstones were observed to be very sporadic and this resulted in no known instances of damage.
A NWS COOP observer near Northfield reported a roof blown off a shop building about six miles east of Northfield.
Broadcast media relayed a report of significant wind damage from a property owner located near the intersection of County Roads 2930 and 6500 in east-central Lubbock County. An NWS storm survey discovered a collapsed twin-door garage and one porch that was completely destroyed. Both structures were add-ons to the house and were found to be of rather poor construction quality. This combined with the lack of similar damage in the vicinity suggests that straight-line winds were likely no more than 80 mph.
Hail up to 1.25 inches was observed 12S Northfield. No damage was reported.
Measured by a Texas Tech University West Texas mesonet station.
Measured by a Texas Tech University West Texas mesonet station.
Water engulfed the outer lanes of Milwaukee Avenue along and south of 82nd Street.
Measured by a Texas Tech University West Texas mesonet station.
A meteorologist with Texas Tech University reported standing water over several miles of FM 1585 east of Highway 385.
Measured by a Texas Tech University West Texas mesonet station. Winds gusted to 59 mph at 0050 CST, 66 mph at 0105 CST, 66 mph at 0110 CST, 73 mph at 0115 CST, and 67 mph at 0120 CST.
Measured by the Childress ASOS.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377058, 377059, 377061, 377113, 377062, 377064, 377084, 377087, 377065, 377066, 377078, 377067, 377068, 377069, 377081, 377134, 377079, 377077, 377073, 377074, 377075, 377076, 377171, 377172.